Alert archive / North Carolina / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Newport/Morehead City, NC

April 10, 202015 counties in North Carolina

NWS Newport/Morehead City, NC issued this red flag warning at Apr 10, 2020, 10:40 AM EDT for 15 counties in North Carolina. It took effect at Apr 10, 2020, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 10:40 AM EDT (14:40 UTC)
In effect from
Apr 10, 2020, 12:00 PM EDT
Expired
Apr 10, 2020, 6:00 PM EDT
In force
6 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -379 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-379 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS82 KMHX 101440
RFWMHX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1040 AM EDT Fri Apr 10 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT FOR ALL OF EASTERN
NORTH CAROLINA...

.The combination of very low relative humidity and northwest winds
gusting 25 to 30 mph will create critical fire weather conditions
this afternoon.

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-102200-
/O.NEW.KMHX.FW.W.0001.200410T1600Z-200410T2200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
1040 AM EDT Fri Apr 10 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING FOR ALL
OF EASTERN NORTH CAROLINA...

The National Weather Service in Newport/Morehead City has issued
a Red Flag Warning for the combination of low relative humidities
and gusty winds|, which is in effect until 6 PM EDT this evening.

* AFFECTED AREA...Fire Weather Zone 029 Martin, Fire Weather 
  Zone 044 Pitt, Fire Weather Zone 045 Washington, Fire Weather 
  Zone 046 Tyrrell, Fire Weather Zone 047 Mainland Dare, Fire 
  Weather Zone 079 Greene, Fire Weather Zone 080 Beaufort, Fire 
  Weather Zone 081 Mainland Hyde, Fire Weather Zone 090 Duplin, 
  Fire Weather Zone 091 Lenoir, Fire Weather Zone 092 Jones, 
  Fire Weather Zone 094 Pamlico, Fire Weather Zone 193 Northern 
  Craven, Fire Weather Zone 194 Southern Craven, Fire Weather 
  Zone 195 West Carteret, Fire Weather Zone 196 East Carteret, 
  Fire Weather Zone 198 Inland Onslow, Fire Weather Zone 199 
  Coastal Onslow, Fire Weather Zone 203 Northern Outer Banks, 
  Fire Weather Zone 204 Ocracoke Island and Fire Weather Zone 
  205 Hatteras Island.

* TIMING...Until 6 PM Today.

* WINDS...Northwest 15 to 25 mph with gusts 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Upper 50s to mid 60s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
972 
WWUS82 KMHX 102158
RFWMHX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
558 PM EDT Fri Apr 10 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-102300-
/O.EXP.KMHX.FW.W.0001.000000T0000Z-200410T2200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
558 PM EDT Fri Apr 10 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING FOR
EASTERN NORTH CAROLINA...

Winds are expected to quickly diminish in the next couple hours.
The Red Flag Warning will be allowed to expire at 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Apr 10, 9:38 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 10, 9:38 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
938 AM EDT Fri Apr 10 2020

.SYNOPSIS...
Cool high pressure will build over the eastern United States
today and Saturday. A strong area of low pressure will push a
warm front across the area Sunday into Monday, followed by
another cold front approaching the coast by the middle of next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 925 AM Friday...Slightly adjusted dewpts and wind gusts
for this aftn otherwise no changes planned.

Prev disc...Some patchy high clouds across the region at
daybreak, otherwise generally clear skies. Sprawling cool high
pressure centered over Nebraska will continue to build south
into the Carolinas today. Expect much cooler and drier air
eastern NC today with highs generally in the upper 50s to lower
60s, accompanied by gusty NNW/N winds, gusting as high as 25-30
knots this afternoon, perhaps up to 35 knots coast. A few high
clouds may impact the area early today with high-based fair
weather cumulus possible in the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 405 AM Friday...With clear skies and diminishing wind
tonight, the main issue will be unusually chilly temperatures
for early April. Dewpoints will drop into the low/mid 20s this
afternoon, but should recover to around 30 degrees later
tonight. Almost all numerical guidance supports lows in the mid
30s, and given about a 5-7 degree temperature/dewpoint spread,
would not expect much in the way in frost. Dayshift can monitor
the situation, but not inclined to issue a Frost Advisory at
this time with lows tonight in the mid/upper 30s with mid 40s
Outer Banks.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 AM Friday...High pressure will continue to bring drier and
brings drier and cooler conditions through Saturday. The next storm
system will impact the area Sunday into Monday with another low
forming off the SE coast mid week bringing additional rain.

Saturday...The high will become overhead across the region, then
slide offshore Saturday afternoon with southerly flow returning.
This will allow low-level thicknesses to increase and temperatures
to reach into the 60s, though it will still be below-normal temps
for this time of the year.

Sunday through Monday night...A significant shortwave over the
Southern Plains will lifts towards the Carolinas, while becoming
absorbed into the northern stream Sunday night into Monday as there
is a sfc low over the Central Plains. The attendant surface low
lifts from the Tennessee Valley across the Midwest, bringing a warm
front across eastern NC Sunday with embedded disturbances aloft,
prompting scattered showers to develop Sunday afternoon, though
models have trended drier.

However, the best WAA  does not get going until Sunday night into
Monday morning, when the gradient tightens locally and a notably
strong 40-50 kt LLJ moves over the area, bringing very strong low
level theta-e advection. Despite the unfavorable diurnal timing,
instability will quickly climb to 1000-1500+ J/kg, and showers with
some embedded thunderstorms are likely during Monday morning. Strong
gradient winds are expected along the coast, with gusty/damaging
winds in the strongest storms possible across the entire area as
ample low level shear could allow for convection to become
organized. Some variability regarding timing remains between long
range guidance members, and the severe threat will be further
refined in subsequent forecasts. Heavy rainfall is also possible at
times, though individual storms should be progressive enough to
preclude a widespread flash flooding threat.

The cold front will push through Monday night with rain diminishing
from west to east with a cooler and drier airmass moves in the west.

Tuesday through Friday... The aforementioned cold front stalls well
south of the area Tuesday, with high pressure bringing drier
conditions and temps within several degrees of normal. Forecast
confidence remains low as we move into the middle of next week, but
model are indicating another low pressure system developing along
the stalled frontal boundary and riding up the coast and bringing
more unsettled weather for Wednesday. Afterward, conditions look to
be dry for the remainder of the week.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Short Term /through 12Z Saturday/...
As of 710 AM Friday...No real changes to the forecast with high
confidence in VFR conditions for this TAF cycle. Skiers should
remain clear except for some patchy high clouds overnight and
perhaps some high-based fair weather cumulus on Friday. Gusty
N/NW winds will continue today and tonight. Sufficient low-
level mixing should prevent any fog or stratus formation.

Long Term /Saturday through Tuesday/...
As of 335 AM Friday...VFR conditions will dominate Saturday, then
unsettled weather. A prolonged period of flight restrictions
and LLWS is possible beginning Sunday night and continuing into
Monday as a strong frontal system impacts the area. Flight
conditions will improve Tuesday.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 925 AM Friday...Starting to see wind gusts increase and
that trend will cont thru the morning with tightening pres
grdnt and enhanced mixing...no changes to headlines.

Prev disc... Winds are generally NW/NNW at 10-20 knots at
daybreak with seas up to 4-5 feet. High- resolution guidance
shows a significant surge of gusty winds to develop around 15z
this morning with NNW winds of 15-25 knots expected with gusts
of up to 30-35 knots at times this afternoon and evening. Have
added the Alligator River, along with the other inland rivers to
the SCA as those areas are also likely to pick up 15-25 knot
sustained winds with higher gusts. Seas should build to as high
as 6 feet by afternoon into tonight.

Long Term /Saturday through Tuesday/...
As of 340 AM Friday...High pressure will become overhead across the
region with winds becoming less than 15 knots from the NW in the
morning to SW by the Saturday afternoon. Winds will gradually
increase through the day Sunday before becoming strong Sunday night
into Monday as a strong cold front approaches from the west. Solid
Gales expected Monday morning, with a period of storm force winds
possible mainly for the coastal waters during the day Monday.

Seas will be around 2-4 ft, with sea subsiding further Saturday
night. Marine conditions begin to diminish as southerly winds
increase Sunday, with very dangerous and large seas emerging Sunday
night into Monday as Gale to Storm force winds develop. Seas are
expected to peak around 15-20 ft Monday afternoon. Seas will
gradually subside through Tuesday morning, but remain elevated
(above 6 ft), and further subsiding to around 4 ft Tuesday
night.

&&

.FIRE WEATHER...
As of 415 AM Friday...The combination of gusty N/NW winds of up
to 20-30 knots, and low relative humidity values in the 20-25
percent range this afternoon will lead to an increased fire
danger risk for all of eastern NC. |

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ136-
     137.
     Small Craft Advisory until 5 AM EDT Saturday for AMZ135-150-
     152-154-156-158.
     Small Craft Advisory until 2 AM EDT Saturday for AMZ131-230-
     231.

&&

SYNOPSIS...MHX
NEAR TERM...RF/CTC
SHORT TERM...MS
LONG TERM...BM
AVIATION...CTC/BM
MARINE...RF/CTC/BM
FIRE WEATHER...MHX
Hazardous weather outlook, Apr 10, 5:31 AM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
531 AM EDT Fri Apr 10 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-110945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
531 AM EDT Fri Apr 10 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms and locally heavy rainfall will be
possible with a strong cold front late Sunday night and Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:37 PM EDTFrost AdvisoryMHXBeaufort, Carteret, Craven, Duplin, Greene, Hyde and 7 more17 hr

Nearby

Red Flag Warnings in North Carolina, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.